Pancytopenia and Septic Infection Caused by Concurrent Use of Allopurinol and Mercaptopurine: A Case Report Illustrating the Importance of Clinical Pharmacist Consultation
Adverse events of drug therapy
Alaa A. Alhubaishi
(Department of Pharmacy Practice, Collage of Pharmacy, Princess Nora University, Riyadh, Saudi Arabia)
Am J Case Rep 2019; 20:1245-1247
Pancytopenia is a hematological condition which is characterized by decreases in all three cellular elements: RBC, WBC, and platelets. As a result, patients with pancytopenia are more prone to anemia, infections, and excessive bleeding. Pancytopenia can be caused by medications or drug interactions that suppress the bone marrow. This case report highlights a drug interaction between allopurinol and mercaptopurine which led to pancytopenia and septic infection, resulting in the patient’s death. This could easily have been avoided if a clinical pharmacist had been consulted.
CASE REPORT: A 55-year-old female patient with a past medical history of gout, depression, back pain, and type 2 diabetes was recently diagnosed with ulcerative colitis and was discharged with a new prescription of mercaptopurine. After 2 months of concurrent use of allopurinol and mercaptopurine, she developed infected foot ulcers, which progressed rabidly to sepsis. At the time, her laboratory findings confirmed pancytopenia. Despite treatment, the patient died.
CONCLUSIONS: This case illustrates the importance of consulting a clinical pharmacist in order to avoid such medical error. The dose of mercaptopurine should be reduced to 25% of the recommended dose when it is given concurrently with allopurinol to reduce the risk of pancytopenia. Health care providers should think about the significant role of clinical pharmacy services. In our case, there were no clinical pharmacist involved in the care of this patient, and as a result of such negligence, the patient lost her life.
Keywords: Drug Interactions, 6-mercaptopurine, Pharmacists, Allopurinol, Pancytopenia